DENVER (KCNC-TV) – With more Americans receiving the COVID-19 vaccines every day and more tiers being opened, we hear more about minor side effects like arm soreness. That has some wondering if they should take a pain reliever, like ibuprofen, before they get the shot.
“Actually there are concerns about that,” KCNC-TV Medical Editor Dr. Dave Hnida said in an interview on CBSN Denver. “The reason is twofold. First off, when you actually get side effects like a sore arm or you wind up getting some body aches, chills or a headache, it’s actually a sign your body is working in response to the vaccination.READ MORE: Gov. Cuomo Says He Will Not Resign Amid Sexual Harassment Allegations: 'I Never Touched Anyone Inappropriately'
“It is producing antibodies,” he continued. “It is creating an inflammatory response as it generates the chemicals to create immunity so it’s actually not necessarily a bad thing to develop those symptoms. The other big question then is, does taking medication blunt that inflammatory response, does it make the vaccine less effective?”READ MORE: Road To Reopening: New York City Arts And Entertainment Venues Allowed To Reopen At 33% Capacity Beginning April 2
Hnida said the answer to that question isn’t clear — with some studies saying yes, it does interfere, others raising uncertainty about the possible impact.
“I think in this situation you want the most bang for your buck,” he said. “If I was going to get vaccinated, I would not be pre-administering any sort of medication that might potentially blunt the effectiveness of the vaccine.”MORE NEWS: Caught On Camera: Asian Man Brutally Beaten At Lower East Side Subway Station
He pointed out if you do end up with side effects, you could always take ibuprofen or acetaminophen when it happens.